I was dx on May 10, 2011. Onc put me on Hydrea and Alopurinol to start. Knocked me down in a hurry. Was so sick, I could not even keep crushed ice down. Started on Gleevec after bone marrow results came in and that only incresed the nausea. I had always drank water with my meals and throughout the day. I just enjoyed a good glass of cold water. Shortly after starting on meds, I noticed the water tasted as if somehing had died in it. Seriously, I was gagging. Also, I have always had unsweetened tea. You could not give me tea even with just a tad of sugar. Now I'm drinkng sweet tea and it taste so good. I've found almost all the things I used to eat don't taste the same anymore. I have reflux which I have never had before and when this happens the taste is horrible. I just wonder is this something I have to learn to live with? Thanks for any advice.
Why the bad taste?
Posted 17 June 2011 - 04:29 PM
Gleevec can affect the sense of taste for some people. Most side effects moderate or go away over time (some over a long time). Only time will tell whether the taste issue returns to normal for you.
Posted 18 June 2011 - 12:16 AM
Compared to what you describe I had some pretty mild taste changes in the first month of gleevec. The good news is that I'm at four months now and the taste issues have all but disappeared, with minor exceptions. When I started taking gleevec with my breakfast in the first month breakfast was egg on toast with cordial. I still can't look an egg in the face or drink that cordial, but toast is fine. The foods that I eat with gleevec still don't appeal later in the day but they don't revolt me. So if you assume that it is going to get better maybe keep a few of your favorite food in reserve away from gleevec so that in a few months or a years time they don't remind you of the yucky early gleevec phase.
Best of luck, hope you can enjoy food and drink soon.
Dx Dec 2010 @37
2x IVF egg collection
Glivec 600 & 800mg
PCRU March 2012
Unsuccessful pregnancy attempt - relapsed, 3 months interferon (intron A), bad side effects from interferon
Nilotinib 600mg Oct 2012
PCRU April 2013, 2 years MR4.5 mostly PCRU with a few blips
April 2015 stopped again for pregnancy attempt (donor egg), pregnant first transfer, 0.110 at 10wks, 2.1 at 14wks, 4.2 at 16wks, started interferon, slow dose increase to 25MIU per wk, at full dose PCR< 1 for remainder of pregnancy
Healthy baby girl Jan 2016, breastfed one month
Nilotinib 600mg Feb 2016
MMR May 2016
PCRU Feb 2017
Posted 18 June 2011 - 02:11 AM
I had a metalic taste in my mouth about 5 months into taking Gleevec - lasted about a month or so. The funny thing was I had never been able to drink red wine before this as I had found it too acidic, this changed whilst I had that taste. I still drink red wine now and once again I find it slightly acidic, but I'm used to the tast of red wine now - it was a funny way to be introduced to it.
Posted 18 June 2011 - 06:38 AM
Thanks for your response to may question about the bad taste from Gleevec. I take the med after lunch and some of the things I had for lunch are disgusing to me now. I thank you for your advice about keeping things around that still taste good. I have never really cared much for sweets but now everything sweet is good so I guess I will gain a lot of weight now.
Posted 18 June 2011 - 06:41 AM
Thanks for the info about wine. Since I was dx, I have been afraid to drink wine not knowing how it would affect the Gleevec. Thanks to what you said, I feel I can go back to having a glass of wine in the evening.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users